Alert archive / Maine / Flash Flood Warnings in 2023

Flash Flood Warning 32, NWS Gray, ME

July 7, 2023Franklin County, Somerset County, Maine

NWS Gray, ME issued this flash flood warning at Jul 7, 2023, 4:52 PM EDT for Franklin County, Somerset County, Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2023, 4:52 PM EDT (20:52 UTC)
Expired
Jul 7, 2023, 7:30 PM EDT
In force
3 hr
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, ME, Somerset County, ME

The radar

The Portland,ME radar (KGYX), 150 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2023-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2023-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
843 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:37 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 7, 3:37 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Gray ME
337 PM EDT Fri Jul 7 2023

.SYNOPSIS...
A front slowly approaches the region tonight and tomorrow, with
showers, thunderstorms, and heavy rainfall possible each day
from this afternoon through the start of next week. Conditions
likely won't dry out again until at least the middle of next
week once the front finally drifts east of New England. Humid
conditions continue behind the front late into next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Showers and thunderstorms continue along the international
border and the mountains of NH/ME. Training motion and plenty of
instability will keep these rebuilding and cycling through the
early evening. As the sun sets, do expect this surface based
instability to wane, with just some scattered or isolated
showers through the night. Until then, the threat for flash
flooding remains in the watch area.

One or two strong to severe storms cannot be ruled out in the
mountains early. CAR's 18z sounding pulling in over 4000 j/kg of
CAPE this afternoon is quite a feat, and a testament to what
current showers and storms are feeding off. While small hail
will be a threat, believe having these storms pulse, choke
updraft w/ rain, and then fall with little shear will bring
threat for wet microbursts for these deeper storms. That said,
these will be fairly isolated as cloud and stratiform rain
trains across.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Along the coast, ample moisture draw from the marine airmass
will promote the formation of fog or low stratus tonight and
tomorrow morning. HREF vis and ceiling probabilities depict
this well, and have continued mention of areas of fog for
tonight. Some can be seen clinging to the midcoast currently,
but loses its influence over the warmer land surface.

Will be concerned for another round of slow moving showers and
thunderstorms into Saturday afternoon across interior NH and the
western mountains of Maine. Some hires guidance puts this across
regions that will see much of the rain Fri afternoon, so these
soils will remain wet. Not as much CAPE with these, and storm
motion may be a bit more pronounced. Thus flash flooding threat
should remain localized.

By Sat night, fog will once again be developing across the
interior, with showers decreasing in coverage.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
At least through the first part of next week, the current
weather patter will not change, and we can expect warm and humid
conditions, as well as a threat for showers and thunderstorms,
pretty much every day, although the mountains and CT vly will be
favored with the better chance for rain, as well as a better
chance for heavy rain at least into Monday. After that, there
are some signs that trough becomes flatter and broader, which
won’t necessarily end the pattern, but perhaps the bouts of rain
will have more time between them. We shall see.

Sunday might not be too bad in southern NH and closer the coast
as we could some sun after the fog and stratus burn off for a
few hours, while TSRA/SHRA track slowly across the N and W
zones. The threat of rain does increase across most of the area
late in the day. Highs range from 70-75 on the coast, ranging up
into the low 80s in srn NH and parts of the CT valley.

On Sunday night, a satellite 500 MB low develops SSW of the
main low near Hudson Bay and intensifies, this should provide
decent dynamics and allow sfc low to develop near Chesapeake Bay
and shift N into ME on Monday. The sfc low is weak, but mid
level deformation looks more impressive. This combined with
moist unstable air mass, should produce the potential for very
heavy rain gradually shift from W-E Sunday night into Monday.
The 12Z ECMWF is suggesting that the heaviest rain stays to our
west, but , there is still plenty of time for the models to
shift things around a bit. Still, look for rain, with possible
TSRA, Sunday night into Monday. The onshore flow and rain clouds
will limit highs on Monday mostly in the 70-75 range, but upper
60s on the coast.

The 500 MB low weakens on Tuesday but is slow to move out, and
there will remain a chance of showers and thunderstorms then as
well. If there’s going to be a dry period it looks like Wed
and/or Thu at this point, but don’t hold your breath on those
days yet.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Short Term...VFR for coastal terminals until mid evening, then
low stratus and fog will bring IFR to LIFR conditions. This is
more likely at terminals further up the coast like PWM, IWI,
RKD...but could also touch PSM briefly. Across the interior, HIE
and LEB will continue to see VCTS through mid evening. RA could
limit vis to IFR at times, can't rule out GR, but very isolated.
Variable wind gusts are possible in prox to CB.

For invades towards AUG overnight, with most terminals seeing
either this broad fog or valley fog tonight. Improvement isn't
likely ceiling wise until mid morning along the coast. Across
the interior, SHRA and VCTS will again be possible in the
afternoon.

Long Term...Sunday will start VFR, but will likely see KHIE/KLEB
go to MVFR, with scat TSRA in the afternoon. All terminals
should drop to IFR or lower Sunday evening, wither from rain
moving from the west, or coastal stratus and fog. Don;t expect
much improvement on Monday, but may see a few hours of MVFR or
VFR in the afternoon. IFR returns Monday night and lingers into
Tuesday morning, before we see some gradually improvement, to
MVFR at least on Tuesday. VFR should return for Wednesday.

&&

.MARINE...
Short Term...Below SCA conditions. Main item will be patchy
marine fog that could limit vis. Otherwise onshore flow
continues with high pressure over the Atlantic and incoming
front in Quebec.

Long Term...Once again the main issue for the waters will be
fog, likely Sunday right through Monday night, which may become
dense at times, especially at night. Otherwise SCA conds will
stay below criteria.

&&

.HYDROLOGY...
Flash flood threat continues through the evening as slow moving
showers and thunderstorms produce heavy rain across northern NH
and far western ME. These will decrease in intensity shortly
after the sun goes down.

Additional showers and thunderstorms Saturday develop near areas
getting significant rainfall tonight. This may again produce a
localized flash flood risk should these develop over regions
that received heavy rain today.

Will see weak low pressure develop S of NEw England and track N
Sunday night into Monday, which will added some dynamics to a
very moist atmosphere, this could produce heavy downpours with
back building storms late Sunday right on into Monday. Highs
chance is in the mtns and the CT vly of NH.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch until 10 PM EDT this evening for MEZ007>009.
NH...Flood Watch until 10 PM EDT this evening for NHZ001>004.
MARINE...None.

&&

NEAR TERM...Cornwell
SHORT TERM...Cornwell
LONG TERM...Cempa
Hazardous weather outlook, Jul 7, 3:54 PM EDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
354 PM EDT Fri Jul 7 2023

MEZ007>009-NHZ001>004-082000-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-
354 PM EDT Fri Jul 7 2023

...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A cold front approaching the region will support showers and
thunderstorms this afternoon and evening. Some thunderstorms may
produce strong, gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Multiple, daily rounds of showers and thunderstorms are expected as
disturbances move through the region this weekend into early next
week. Embedded downpours are expected with these which may lead to
flash or other flooding, especially if strong rainfall rates pass
through the same areas repeatedly. Mountainous areas will be most
susceptible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MEZ012>014-033-082000-
Southern Oxford-Southern Franklin-Southern Somerset-
Interior Cumberland Highlands-
354 PM EDT Fri Jul 7 2023

This Hazardous Weather Outlook is for south central Maine and
western Maine.

.DAY ONE...This afternoon and tonight.

A cold front approaching the region will support showers and
thunderstorms into this evening. Some thunderstorms may produce
strong, gusty winds.

Slow and/or training storm movement and locally high rainfall rates
may lead to prolonged downpours, which may in turn lead to flash
flooding through this evening. Mountainous areas, especially those
that have received recent bouts of heavy rainfall, will be most
susceptible especially across northwestern zones.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Multiple, daily rounds of showers and thunderstorms are expected as
disturbances move through the region this weekend into early next
week. Embedded downpours are expected with these which may lead to
flash or other flooding, especially if strong rainfall rates pass
through the same areas repeatedly. Mountainous areas will be most
susceptible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ005>009-011-012-015-082000-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Cheshire-Eastern Hillsborough-Western And Central Hillsborough-
354 PM EDT Fri Jul 7 2023

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ022-024>028-082000-
Interior Waldo-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-
354 PM EDT Fri Jul 7 2023

This Hazardous Weather Outlook is for south central Maine and
southwest Maine.

.DAY ONE...This afternoon and tonight.

Locally dense fog is possible again tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Nearby marine fog may pull into the Midcoast through the weekend and
into early next week with dense fog and poor visibility.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ018>021-023-NHZ010-013-014-082000-
Interior York-Central Interior Cumberland-Androscoggin-Kennebec-
Coastal York-Strafford-Interior Rockingham-Coastal Rockingham-
354 PM EDT Fri Jul 7 2023

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, central New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An active and rainy regional weather pattern this weekend and early
next week brings potential for locally dense fog and locally heavy
rainfall leading to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-082000-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
354 PM EDT Fri Jul 7 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Areas of dense fog are possible again tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Dense fog is likely to develop on and off through the weekend as
humid high pressure settles into the waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 7, 2:18 PM EDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Gray ME
218 PM EDT Fri Jul 7 2023

MEZ009-071845-
Central Somerset ME-
218 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of north central
Somerset County through 245 PM EDT...

At 217 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Seboomook, or 25 miles northeast of Jackman, moving
northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail. Heavy downpours.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Seboomook, Pittston Academy Grant, Plymouth, Comstock and Hammond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4596 6968 4587 6998 4593 7024 4597 7015
      4598 6984 4598 6968
TIME...MOT...LOC 1817Z 239DEG 49KT 4593 6997

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DD

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:02 AM EDTFlood WatchGYXFranklin, Oxford, Somerset11 hr
Jul 7, 2:18 PM EDTSpecial Weather StatementGYXSomerset27 min
Jul 7, 2:39 PM EDTSevere Thunderstorm WarningGYXSomerset51 min
Jul 7, 3:09 PM EDTAreal Flood AdvisoryGYXSomerset3 hr
Jul 7, 3:32 PM EDTSevere Thunderstorm WarningGYXSomerset58 min
Jul 7, 5:16 PM EDTAreal Flood AdvisoryGYXFranklin, Oxford3 hr
Jul 7, 1:59 PM EDTFlash Flood WarningGYXCoos3 hr
Jul 7, 5:30 PM EDTSpecial Weather StatementGYXCarroll30 min

Nearby

Flash Flood Warnings in Maine, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.